Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 24, 2018, 8:14 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 8:14 PM CDT (01:14 UTC)
- Expired
- May 25, 2018, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Vernon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865
WGUS53 KSGF 250114
FFWSGF
KSC011-MOC217-250715-
/O.NEW.KSGF.FF.W.0011.180525T0114Z-180525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
814 PM CDT THU MAY 24 2018
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Bourbon County in southeastern Kansas...
Northwestern Vernon County in west central Missouri...
* Until 215 AM CDT Friday
* At 813 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Fulton... Richards...
Mapleton... Metz...
Stotesbury... Hammond...
Devon... Harding...
This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton...
and Route V at The Osage River just north of Stotesbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3804 9491 3804 9461 3806 9461 3805 9428
3787 9449 3786 9491
$$
Burchfield2 follow-up statements
232
WGUS73 KSGF 250447
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1147 PM CDT THU MAY 24 2018
KSC011-MOC217-250715-
/O.CON.KSGF.FF.W.0011.000000T0000Z-180525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
1147 PM CDT THU MAY 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHEASTERN BOURBON AND NORTHWESTERN VERNON COUNTIES...
At 1145 PM CDT, Doppler radar indicated that thunderstorms produced
up to around three inches of rainfall across portions the warned
area this evening. The heavy rainfall has ended across the warned
area, but run off from the earlier heavy rain will continue into the
early overnight hours.
Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Fulton... Richards...
Mapleton... Metz...
Stotesbury... Hammond...
Devon... Harding...
This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton...
and Route V at The Osage River just north of Stotesbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3804 9491 3804 9461 3806 9461 3805 9428
3787 9449 3786 9491
$$
Wise057
WGUS73 KSGF 250712
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
212 AM CDT FRI MAY 25 2018
KSC011-MOC217-250722-
/O.EXP.KSGF.FF.W.0011.000000T0000Z-180525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
212 AM CDT FRI MAY 25 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN BOURBON AND NORTHWESTERN
VERNON COUNTIES WILL EXPIRE AT 215 AM CDT...
The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.
LAT...LON 3804 9491 3804 9461 3806 9461 3805 9428
3787 9449 3786 9491
$$
FosterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:48 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 24, 6:48 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Springfield MO 648 PM CDT Thu May 24 2018 ...Update Aviation for 00z Tafs... .SHORT TERM...(This evening through Friday) Issued at 153 PM CDT Thu May 24 2018 Storms have taken a bit longer to get going today, but we are now starting to see updrafts take shape. We will see scattered storms for the remainder of the afternoon into the early evening with convective outflows kicking up additional storms. Convection should then simmer down from mid to late evening. By late tonight, short wave energy will track east across eastern Kansas and western Missouri. A low level jet stream will veer into the region ahead of this feature and induce isentropic upglide. Looking at RAP data between 08 and 15 UTC, parcels only look weakly capped between 900 and 825 mb. We therefore think that elevated convection will be possible during this time frame across southeastern Kansas and western Missouri. Convective chances by Friday afternoon are then heavily dependent on the coverage of morning convection and any remaining outflow boundaries. If morning convection throws outflow towards the east, the eastern Ozarks may see the best chance for afternoon storms. If coverage is more limited in the morning, scattered afternoon convection will be possible across the entire area. Inspection of forecast soundings does reveal potential for downbursts and perhaps some large hail with afternoon convection. As for temperatures, lows tonight and highs on Friday look pretty similar to what we have been seeing. Lows should range from the lower to middle 60s over the eastern Ozarks to the middle and upper 60s over western Missouri and southeastern Kansas. Highs on Friday will range from the lower and middle 80s across the eastern Ozarks to the middle and upper 80s across western Missouri and southeastern Kansas. .LONG TERM...(Friday Night through Thursday) Issued at 153 PM CDT Thu May 24 2018 The potential for isolated storms will then persist into Saturday. Coverage will be more limited as weak upper level height rises will be overspreading the region. We should tack on a few degrees for highs on Saturday as mid-level temperatures begin to warm. The Sunday through Tuesday time frame then look dry as an upper level ridge shifts east and builds into the region. Temperatures also look rather warm with highs warming into the upper 80s and lower 90s. Global models then vary as we get into the last half of next week. The ECMWF and Canadian models knock down the ridge and keep us in a weak west or southwest flow aloft. This would give us a low-end threat for a few storms, although we will have to watch the remnants of the tropical system in the Gulf of Mexico. The GFS actually puts us in a pseudo northwest flow aloft. This would open the door for mesoscale convective systems (MCSs) and afternoon pop-up storms. Regardless, temperatures should remain well above normal to finish next work week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 647 PM CDT Thu May 24 2018 Isolated storms will continue early this evening and will dissipate by the late evening hours. Coverage will again be limited with this activity and a lot of locations will not be affected. South to southeasterly winds will occur this evening and tonight, then winds will become more southwesterly on Friday. An upper level disturbance will track through the area late tonight into Friday morning and may trigger scattered storms across the area. Isolated storms may then be possible again Friday afternoon into the early evening hours. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Wise
Hazardous weather outlook, May 24, 6:40 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 640 PM CDT Thu May 24 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252345- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 640 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Isolated thunderstorms will continue to occur across the area early this evening. The best coverage will occur along and west of the Interstate 49 corridor, where a few strong storms will also be possible early this evening. Heavy down pours and cloud to ground lightning will occur with these storms. These storms will move slowly and as a result a localized minor flooding risk will occur generally along and west of I-49. Additional scattered thunderstorms will then be possible late tonight across southeastern Kansas and west-central Missouri. Cloud to ground lightning will be the main potential hazard with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will then continue into Friday. A few storms may produce strong wind gusts and perhaps some hail up to the size of quarters. Locally heavy rainfall and frequent lightning can also be expected with storms on Friday. Isolated thunderstorms will then be possible on Saturday and again around the middle of next week. Afternoon heat indices in the middle to upper 90s are expected from Saturday through next Wednesday, especially from southeastern Kansas into west-central Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, May 24, 5:23 PM CDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Springfield MO 523 PM CDT THU MAY 24 2018 KSZ073-242300- Bourbon KS- 523 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOURBON COUNTY UNTIL 600 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 13 miles east of La Harpe, moving north at 10 mph. Another storm was located in southwest Bourbon county and will move north. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bronson... Uniontown... Redfield... Mapleton... Petersburg... Porterville... Xenia... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3804 9508 3804 9481 3768 9490 3768 9509 TIME...MOT...LOC 2222Z 198DEG 8KT 3790 9505 Burchfield
Special weather statement, May 24, 6:07 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
607 PM CDT THU MAY 24 2018
KSZ097-101-242345-
Cherokee KS-Crawford KS-
607 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scammon, or near Columbus, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pittsburg... Frontenac...
Cherokee... Weir...
Scammon... Chicopee...
West Mineral... Roseland...
Beulah... Carona...
Lone Oak... Skidmore...
Stippville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3750 9486 3744 9462 3742 9462 3718 9470
3722 9494
TIME...MOT...LOC 2306Z 200DEG 14KT 3724 9480
BurchfieldSpecial weather statement, May 24, 6:49 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Springfield MO 649 PM CDT THU MAY 24 2018 KSZ073-097-250030- Bourbon KS-Crawford KS- 649 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND NORTHEASTERN CRAWFORD COUNTIES UNTIL 730 PM CDT... At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Arma, or 8 miles northeast of Girard, moving north at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pittsburg... Fort Scott... Frontenac... Girard... Arma... Marmaton... Mulberry... Franklin... Arcadia... Fulton... Mapleton... Croweburg... Yale... Harding... Ringo... Pawnee Station... Farlington... Hammond... Polk... Devon... LAT...LON 3804 9488 3803 9463 3743 9462 3746 9486 TIME...MOT...LOC 2348Z 190DEG 26KT 3763 9477 Burchfield
Special weather statement, May 24, 8:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
807 PM CDT THU MAY 24 2018
MOZ081-250145-
Laclede MO-
807 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LACLEDE COUNTY UNTIL
845 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving north at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lebanon... Stoutland...
Eldridge... Sleeper...
This includes Interstate 44 near mile marker 119, and between mile
markers 121 and 140.
LAT...LON 3784 9260 3780 9256 3781 9252 3783 9250
3782 9247 3757 9253 3759 9275 3789 9275
3789 9262
TIME...MOT...LOC 0106Z 187DEG 21KT 3763 9265
BurchfieldThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Areal Flood Advisory | SGF | Bourbon, Crawford | 6 hr |
| May 25, 3:45 AM CDT | Areal Flood Warning | SGF | Bourbon | 7 hr |
| May 24, 7:05 PM CDT | Areal Flood Advisory | SGF | Greene | 3 hr |
| May 24, 7:39 PM CDT | Areal Flood Advisory | SGF | Vernon | 6 hr |
| May 24, 8:07 PM CDT | Special Weather Statement | SGF | Laclede | 38 min |
| May 25, 3:11 AM CDT | River Flood Warning | SGF | Vernon | 67 hr |
| May 25, 12:49 PM CDT | Special Weather Statement | SGF | Ozark | 56 min |
| May 25, 4:19 PM CDT | Special Weather Statement | SGF | Christian | 41 min |
| May 25, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 52 min |
| May 25, 4:55 PM CDT | Special Weather Statement | SGF | Texas | 50 min |
| May 25, 4:59 PM CDT | Special Weather Statement | SGF | Webster | 46 min |
| May 25, 5:08 PM CDT | Areal Flood Advisory | SGF | Christian | 6 hr |
| May 25, 5:20 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 40 min |
| May 25, 5:31 PM CDT | Special Weather Statement | SGF | Dent | 59 min |
| May 25, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 63 min |
| May 25, 5:48 PM CDT | Areal Flood Advisory | SGF | Laclede, Texas | 6 hr |
| May 25, 5:52 PM CDT | Flash Flood Warning | SGF | Dent, Phelps | 6 hr |
| May 25, 6:02 PM CDT | Special Weather Statement | SGF | Douglas | 43 min |
| May 25, 6:09 PM CDT | Special Weather Statement | SGF | Christian | 51 min |
| May 25, 6:13 PM CDT | Areal Flood Advisory | SGF | Douglas, Ozark, Taney | 6 hr |
| May 25, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 62 min |
| May 25, 6:39 PM CDT | Special Weather Statement | SGF | Greene | 51 min |
Nearby
Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.